How safe are protein pump inhibitors?
Proton pump inhibitors (PPI) are a widely prescribed treatment for heartburn, and are sold over the counter in some countries, under brand names such as Nexium and Prevacid.
In recent years, new concerns have been raised about PPI safety, following studies that have found associations with dementia and premature death.
Cause of dementia?
A 2016 study reported that routine use of PPIs may be associated with the development of dementia in elderly individuals.
However, these findings could not prove a direct cause-and-effect relationship between PPIs and dementia.
Furthermore, a more recently published study reported that there is no convincing evidence that the use of PPIs increases the risk of dementia or AD.
Another cohort study has been published recently that identified an association with premature death.
The study compared people who used PPIs with those who used H2 receptor blockers such as Zantac, and those who used neither.
The researchers discovered that compared to the other groups, those taking PPIs were at an increased risk of premature death, and that this risk increased with longer use.
Like the study linking PPIs to Alzheimer’s risk, this was an observational study – meaning the results only show that there is an association, and do not imply a cause-and-effect relationship.
A cautious approach needed
There are some limitations to this study.
For example, the length of follow-up in the PPI group was more than two years longer than in the H2 blocker group, which may have accounted to the greater risk of death.
Furthermore, the cohort consisted primarily of older white male US veterans – limiting the ability to generalize the findings – and information on the cause of death was not made available.
Therefore, more studies will be needed to confirm or refute these findings.
Although there is a lack of conclusive evidence, doctors and patients will have to consider whether the benefits of PPI treatment in acid-related illness outweigh the risk of possible serious side effects of long-term use of PPIs.